Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 103, NWS Las Vegas, NV

September 6, 2017Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 6, 2017, 2:41 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2017, 2:41 PM MST (21:41 UTC)
Expired
Sep 6, 2017, 5:45 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 110 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
2123 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

102 
WGUS55 KVEF 062141
FFWVEF
AZC015-070045-
/O.NEW.KVEF.FF.W.0103.170906T2141Z-170907T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
241 PM MST WED SEP 6 2017

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 545 PM MST

* At 239 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain east of Kingman. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Dw Ranch Road, Wild Cow Campground, Blake Ranch Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3529 11376 3505 11379 3506 11397 3530 11393

$$

JS
2 follow-up statements
846 
WGUS75 KVEF 062331
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
431 PM MST WED SEP 6 2017

AZC015-070045-
/O.CON.KVEF.FF.W.0103.000000T0000Z-170907T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
431 PM MST WED SEP 6 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST FOR
CENTRAL MOHAVE COUNTY...

At 424 PM MST, Doppler radar continue to indicate thunderstorms 
producing moderate to heavy rain along Interstate 40 east of 
Kingman. A rain gauge south of I40 measured 1.34 inches of rain with 
local amounts over 2 inches estimated by radar.

Some locations that could experience flooding include...
Dw Ranch Road, Wild Cow Campground, Blake Ranch Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3529 11376 3505 11379 3506 11397 3530 11393

$$

JS
945 
WGUS75 KVEF 070036
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
536 PM MST WED SEP 6 2017

AZC015-070045-
/O.EXP.KVEF.FF.W.0103.000000T0000Z-170907T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
536 PM MST WED SEP 6 2017

...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY WILL EXPIRE AT
545 PM MST...

Storms are clearing the area and heavy rain has ended. Flooding is 
no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3529 11376 3505 11379 3506 11397 3530 11393

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 2:20 PM MST, 21 minutes earlier.

Area forecast discussion, Sep 6, 2:20 PM MST, 21 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
220 PM PDT Wed Sep 6 2017

.SYNOPSIS...Mainly isolated showers and thunderstorms are expected
through Thursday before a significant moisture surge brings more
widespread thunderstorms to portions of the southern Great Basin and
Mojave Desert Friday and Saturday. Temperatures will remain above
normal Thursday, but cool to below normal Friday and Saturday with
the additional cloud cover.

.SHORT TERM...through Saturday

A few isolated thunderstorms this afternoon over mainly the higher
terrain, but overall things have trended downward from the past
couple of days. A weak disturbance that moved northward across
Mohave County and into Utah this morning has left more stable air in
its wake and things have been slow getting started over the eastern
portions of the CWA. We should still see a few thunderstorms into
this evening, but not really expected to see anything organized like
we have seen over the past three days. Still, gusty outflow winds
and localized heavy rain will continue to be the main concern with
any storm.

Upper low off the central California coast will move
inland this evening pushing the trough further east into our
forecast area. This will increase the southwest flow and basically
dry out the western areas of the forecast area Thursday afternoon.
Gusty winds will be see over portions of Inyo and Esmeralda
Counties, but at this time not expecting any fire weather concerns.
Moisture will remain situated between the trough and high pressure
to the east and once again bring isolated thunderstorms to the
eastern half of the forecast area Thursday. Gusty winds will be the
main concern with any storms on Thursday as PW values are fairly low
and storm motion is fairly high.

Ample moisture situated over northern Mexico is expected to be drawn
northward Friday and Saturday as a deepening trough off the
California coast and high pressure to the east help pull additional
moisture northward. The deeper moisture and best instability will
remain generally situated across Lincoln, Nye, Clark, Mohave, and
eastern San Bernardino Counties with more stable and drier air west.
PW values between 1-2 inches will be seen so heavy rain will be
possible. Being in the northeast quadrant of the upper low will lead
to better forcing Friday and Saturday. Even if we remain cloudy this
along with deep moisture in place should help overcome the lack of
surface heating and generate storms.

Temperatures will remain above normal Thursday, but lower to below
normal readings Friday and Saturday due to the increased cloud
cover.

.LONG TERM...Sunday through Thursday.

The models continue to indicate a drying trend from Sunday through
the middle of next week. The deep moisture is forecast to be wrapped
toward the northwest around the coastal low then drier south to
southwest flow spreads over the region. Also, initial warmer air
aloft associated with the ridge over Arizona and Utah should
stabilize the air mass somewhat Sunday and Monday. The coastal low
eventually moves inland by the middle of next week which will
increase the dry southwest flow. Temperatures will be below normal
Saturday due to the cloud cover and precipitation then highs will
will rebound back into the triple digits across the deserts
Sunday through early next week.
&&

.AVIATION...For McCarran...Generally, winds should remain light and
diurnal through most of the forecast period. Scattered showers and
thunderstorms are possible region-wide today, with best chances in
the Beatty and Daggett corridors. With scattered chances across much
of the region today, various outflow scenarios could make it to the
Las Vegas valley, which would create erratic and gusty winds.
However, confidence remains low on the magnitude and direction of
these outflow winds for today, but could likely favor a southerly
direction. There also exists a slight chance of showers and
thunderstorms this afternoon in the valley, which could cause
erratic and potentially gusty winds. Ceilings SCT to BKN should
remain above 15 kft with the potential of slightly lower ceilings
with any storm activity.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated to scattered thunderstorms are possible across
much of the region this afternoon and evening, with highest chances
along the higher terrain. Gusty outflow winds are possible with any
thunderstorm activity that develops this afternoon and evening near
any terminals. Otherwise, light diurnal winds are expected through
much of the day, with a breezy southerly wind favored through the
afternoon at most terminals. SCT to BKN above 15kft through the
forecast period with slightly lower ceilings associated with nearby
storm activity.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Gorelow
LONG TERM...Adair
Aviation...Kryston

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 6:02 PM MSTSevere Thunderstorm WarningVEFMohave88 min
Sep 5, 7:04 PM MSTSevere Thunderstorm WarningVEFMohave41 min
Sep 5, 7:12 PM MSTSevere Thunderstorm WarningVEFMohave63 min
Sep 5, 7:26 PM MSTSevere Thunderstorm WarningVEFMohave49 min

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.